Heavy Snow, Guthrie
- When
- January 14, 12:00 PM CST to January 15, 3:00 AM CST
- Where
- Guthrie forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.684, -94.501 (the zone’s center; the record gives no point)
A broad southwest flow aloft was in place over Iowa. S.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A broad southwest flow aloft was in place over Iowa. Low pressure developed over the southwest U.S. over the weekend of the 13th and 14th. A considerable amount of warm air was drawn north over the top of colder air at the surface. The cold front that usher in the cooler air was located well to the south of the state, however a large area of freezing drizzle and some freezing rain developed during the night of the 13th ahead of the main system. Low pressure developed along the cold frontal boundary and tracked northeast through the Ohio River Valley. Freezing precipitation changed to snow across Iowa as the colder air deepened. Snow became widespread by the late afternoon and evening hours as Iowa fell under the influence of the warm conveyor belt precipitation in the deformation zone. Much of the state received 3 to 5 inches of snow with some areas of the west central into the north central counties picking up 6 or more. The heaviest snow fell in Greene County at Dana, with 8 inches. Most of the totals in the heavier snow area were in the 6 to 7 inch range. There was some banding of the snow, which lead to the scattering of higher totals. In the Story City area of Story County, a heavier band of snow produced anywhere from 6.7 to 7.2 inches of snow across the city.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 14, 3:45 AM CST, 8 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 AM CST SUN JAN 14 2007 .SHORT TERM (TODAY-TUES NIGHT)... COMPLEX FORECAST CONTINUES WITH UPCOMING EVENT. CONTINUE TO SIT IN THE THICK OF ARCTIC AIR WITH MAIN FRONT FAR TO THE SOUTHEAST ATTM. FZDZ HAS BEEN A PROBLEM OVERNIGHT AS WELL AS SOME LIGHT FREEZING RAIN SOUTHEAST. EXPECT TO LET ADVISORY EXPIRE THERE AS NEW PACKAGES IS ISSUED. AS FOR THE EVENT TODAY...GFS/NAM STILL AT ODDS WITH THE NAM STRONGER OF THE TWO MODELS AND PRODUCING MORE QPF WITH THE EVENT BY SOME .20 INCHES. NAM CONTINUES TO PERFORM BETTER THE PAST FEW DAYS WITH THIS EVENT. SOME SIMILARITIES WITH A RATHER WELL PRONOUNCED DEFORMATION ZONE SETTING UP BY THE EVENING HOURS OVER THE NORTHWEST SECTIONS OF STATE AND INTO SOUTH DAKOTA/MINNESOTA. THE INITIAL SHOT OF PRECIP WILL BE FROM A GOOD SLUG OF THETAE ADVECTION BEGINNING IN EARNEST BY 21Z OVER THE SOUTHWEST/WEST PORTION OF THE CWA. AS THE UPPER LEVEL SYSTEM SWINGS THROUGH...DEF AXIS TAKES OVER WITH DECENT 600-700 FRONTOGENETICAL FORCING OVER NORTHWEST SECTIONS. SNOWFALL RATIOS NOW ALL OVER THE BOARD COMPLICATING THINGS TREMENDOUSLY. WITH THE EXPECTED THETAE ADVECTION CENTRAL AND SOUTH... RATIOS HAVE DROPPED TO NEARLY 10:1 THERE THROUGH THE BULK OF THE INITIAL FORCING. ACROSS THE FAR NORTH...HAVE NEARER 16:1 FOR A GOOD SHARE OF THE EVENT THOUGH QPF AMOUNTS A BIT LIGHTER THERE. AT THE NOSE OF THE STRONGER THETAE ADVECTION...ALSO HAVE HINT AT NEGATIVE EPV FIELDS CROSSING THE NORTH AND THIS FIELD CONTINUES TO LIE ALONG A CARROLL THROUGH WEBSTER CITY TO IOWA FALLS TO WAVERLY LINE. IF ALL ELEMENTS COME TOGETHER HERE THIS EVENING...THIS AREA IN PARTICULAR MAY NEED TO BE WATCHED FOR HEAVIER THAN ADVISORY SNOWFALL TOTALS. THOUGH THE SYSTEM COMES THROUGH QUICKLY...IT SHOULD BE A PRETTY INTENSE SNOWFALL THROUGH THE MID TO LATE AFTERNOON HOURS SOUTHWEST/CENTRAL AND INTO THE EVENING HOURS NORTH. BUFKIT AND NAM40 SOUNDINGS INDICATE THAT THE FAR SOUTHERN SECTIONS ARE PRIMED FOR SLEET FOR ABOUT 3 HOURS AT THE ONSET OF THE EVENT GENERALLY ALONG AND SOUTH OF A MT. AYR TO OSCEOLA TO OTTUMWA LINE BEFORE EVERYTHING CHANGES TO ALL SNOW BY 00Z. THIS SHOULD CUT AMOUNTS 1 TO 2 INCHES THERE AS COMPARED TO THE REMAINDER OF THE REGION. THIS EVENT IS PRETTY MUCH ON THE FENCE BETWEEN HIGH END ADVISORY AND LOW END WARNING BUT WILL LEAN CONSERVATIVELY AT THE HIGH END ADVISORY. UNCERTAINTY STILL HIGH AS TO THE EXACT LOCATION OF A HEAVIER BAND SETTING UP...AND STILL HAVE CHALLENGES WITH QPF TOTALS. SO...WILL GO WITH A SNOW/BLOWING SNOW ADVISORY FOR THE NORTHERN SECTIONS AND A WINTER WX ADVISORY FOR THE SOUTH WHERE A COMBO OF PRECIP ELEMENTS/BLOWING SNOW WILL OCCUR. AS THE SFC LOW DEEPENS WELL EAST OF THE AREA LATE TONIGHT AND MONDAY MORNING...SFC PRESSURE GRADIENT WILL INCREASE AND NORTH-NORTHWEST WINDS STILL LOOK TO BE IN THE 15 TO 25 MPH RANGE FROM ABOUT 3 AM THROUGH MID TO LATE MORNING. BLOWING SNOW IS GOING TO BE A PROBLEM FOR A WHILE. ALSO...THE MAIN UPPER LEVEL H500 SYSTEM HANGS BACK ENOUGH THAT A WELL PRONOUNCED QDIV CONVERGENT AREA WILL IMPACT MONDAY MORNING WITH CLOUDS AND SOME RESIDUAL LIGHT SNOW ACROSS CENTRAL AND NORTH. THIS MAY ADD ABOUT .5 TO 1 INCH ADDITIONALLY BEFORE ENDING. COLD TEMPS TO FOLLOW AS HIGH SETTLES INTO THE STATE FOR MONDAY AND TUESDAY NIGHTS. SUBZERO READINGS EXPECTED AND HAVE TRIMMED FROM TOO WARM MEN GUIDANCE. .EXTENDED (WEDNESDAY-SAT)... WILL NOT BE ADJUSTING OUTER PERIODS DUE TO STORM BUT GRADUAL WARMING STILL LOOKS TO BE IN PLAY THROUGH FRIDAY AS RIDGE BUILDS ALOFT. HINT OF ANOTHER WEAK SYSTEM OR TWO WITH COLDER NORTHWEST FLOW TAKING OVER TOWARD END OF EXTENDED. && .DMX WATCHES/WARNINGS/ADVISORIES... SNOW AND BLOWING SNOW ADVISORY ALL OF CWA NORTHWEST OF A CORYDON... ALBIA...OSKALOOSA LINE FROM 3 PM TO 6 AM MONDAY. WINTER WEATHER ADVISORY SOUTHEAST OF A CORYDON...ALBIA...OSKALOOSA LINE FROM 3 PM TO 6 AM MONDAY. && REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 538 AM CST SUN JAN 14 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>074- 081>084-092>094-151145- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE- LUCAS-TAYLOR-RINGGOLD-DECATUR- 538 AM CST SUN JAN 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF CENTRAL AND NORTHERN IOWA. .DAY ONE...TODAY AND TONIGHT A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. SNOW WILL DEVELOP AFTER THE NOON HOUR OVER WESTERN AND SOUTHWESTERN IOWA...INTENSIFYING IN THE LATE AFTERNOON THROUGH EVENING HOURS. A QUICK BURST OF SNOW FOR A THREE TO FIVE HOUR PERIOD IS EXPECTED... DIMINISHING NEAR THE MIDNIGHT HOUR OVER THE SOUTH AND CENTRAL WHILE CONTINUING NORTH OF HIGHWAY 20 INTO EARLY MONDAY MORNING. SNOWFALL IS LIKELY TO REACH UP TO BETWEEN 5 TO 6 INCHES IN MOST AREAS. NORTH WINDS ARE EXPECTED TO INCREASE AFTER MIDNIGHT TO 15 TO 25 MPH CAUSING REDUCED VISIBILITY AND BLOWING SNOW. MONITOR THE LATEST NATIONAL WEATHER SERVICE FORECASTS FOR UPDATED INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. LIGHT SNOW IS EXPECTED EARLY MONDAY MORNING WITH SOME ADDITIONAL BLOWING SNOW POSSIBLE MAINLY EAST OF INTERSTATE 35. LESS THAN ONE INCH OF ADDITIONAL ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF SNOWFALL AMOUNTS ARE ENCOURAGED AND WILL BE APPRECIATED THROUGH MONDAY. IAZ075-085-086-095>097-151145- MAHASKA-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 538 AM CST SUN JAN 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST IOWA GENERALLY SOUTHEAST OF A CORYDON TO ALBIA TO OSKALOOSA LINE. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. SLEET AND SNOW WILL DEVELOP AFTER THE NOON HOUR OVER SOUTHERN AND SOUTHEAST IOWA...WITH THE SNOW INTENSIFYING IN THE LATE AFTERNOON THROUGH EVENING HOURS AS COLDER AIR FILTERS INTO THE REGION. A QUICK BURST OF SNOW FOR A THREE TO FIVE HOUR PERIOD IS EXPECTED DIMINISHING IN THE LATE EVENING HOURS SHORTLY AFTER MIDNIGHT. SNOWFALL IS LIKELY TO REACH UP TO BETWEEN 3 TO 5 INCHES IN MOST AREAS WITH UP TO ONE QUARTER OF AN INCH OF SLEET POSSIBLE. NORTH WINDS ARE EXPECTED TO INCREASE AFTER MIDNIGHT TO 15 TO 25 MPH CAUSING REDUCED VISIBILITY AND SOME BLOWING SNOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. LIGHT SNOW AND SOME BLOWING SNOW WILL CONTINUE EARLY MONDAY BEFORE DIMINISHING. LITTLE ADDITIONAL SNOWFALL ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF SNOWFALL AMOUNTS ARE ENCOURAGED AND WILL BE APPRECIATED THROUGH MONDAY. REV
The national radar mosaic for the moment the first event began.
13 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 4280, 4281, 4282, 4283, 4284, 4285, 4286, 4287, 4288, 4289, 4290, 4291, 4584.